Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 21, 2005, 3:30 PM CDT for Hancock County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 3:30 PM CDT (20:30 UTC)
- Expired
- Apr 21, 2005, 4:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 137 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 212031
SVRDVN
ILC067-212100-
/O.NEW.KDVN.SV.W.0023.050421T2030Z-050421T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT THU APR 21 2005
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
THIS INCLUDES THE CITY OF CARTHAGE
* UNTIL 400 PM CDT
* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR HAMILTON...OR ABOUT 7 MILES EAST OF
KEOKUK...AND MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARTHAGE BY 340 PM CDT
FERRIS BY 345 PM CDT
6 MILES SOUTHEAST OF ADRIAN BY 350 PM CDT
BURNSIDE BY 355 PM CDT
8 MILES SOUTH OF LA HARPE BY 400 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4042 9142 4027 9131 4033 9092 4059 9093
4063 9108 4060 9129
$$
SHEETS2 follow-up statements
000
WWUS53 KDVN 212048
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CDT THU APR 21 2005
ILC067-212100-
/O.CON.KDVN.SV.W.0023.000000T0000Z-050421T2100Z/
HANCOCK IL-
346 PM CDT THU APR 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
HANCOCK COUNTY...
AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COLUSA TO 8
MILES SOUTH OF BENTLEY...OR ALONG A LINE EXTENDING FROM 10 MILES
EAST OF FORT MADISON TO 13 MILES SOUTH OF CARTHAGE...MOVING
NORTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BURNSIDE BY 350 PM CDT
FOUNTAIN GREEN...LA HARPE AND WEBSTER BY 400 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4042 9142 4027 9131 4033 9092 4059 9093
4063 9108 4060 9129
$$
SHEETS000
WWUS53 KDVN 212100
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT THU APR 21 2005
ILC067-212108-
/O.EXP.KDVN.SV.W.0023.000000T0000Z-050421T2100Z/
HANCOCK IL-
358 PM CDT THU APR 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY EXPIRES AT 400
PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
HOWEVER...THIS A LINE OF STORMS WILL STILL BE CAPABLE OF PRODUCING
PEA SIZE HAIL AND HEAVY RAINFALL AS IT CROSSES EAST INTO MCDONOUGH
COUNTY AROUND 4 PM.
LAT...LON 4042 9142 4027 9131 4033 9092 4059 9093
4063 9108 4060 9129
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:16 AM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Apr 21, 10:16 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1016 AM CDT THU APR 21 2005 .UPDATE... CLOUDS AND NORTHEAST WINDS OUT OF COOL DRY GREAT LAKES AIRMASS HOLDING TEMPERATURES TO MID 40S TO AROUND 50 SO FAR THIS MORNING. 15Z TEMPERATURES TRENDING CLOSEST TO NEW RUC GUIDANCE...WHICH SUGGESTS WITH THE CLOUDS HOLDING ON AND WINDS REMAINING EASTERLY...HIGHS WILL STRUGGLE TO REACH UPPER 50S TO NEAR 60. HAVE UPDATED GRIDS AND FORECASTS TO REFLECT CURRENT TEMPERATURE TRENDS AND FOR LOWER MAXES TODAY. ALSO UPDATED FOR HIGHER FORECAST RESOLUTION THIS MORNING OF BAND OF SHOWERS WITH FEW LIGHTNING STRIKES CURRENTLY MOVING ACROSS EASTERN IOWA. FOR AVIATION PURPOSES...MVFR CIGS WILL DOMINATE OVER MOST OF CWA THROUGH THE DAY WITH IFR CONDITIONS MAINLY SOUTH OF HIGHWAY 34 CLOSER TO THE SYNOPTIC FRONT WHERE BETTER MOISTURE CONVERGENCE RESIDES. ALSO IN THIS AREA...WILL HAVE FOG CONTRIBUTING TO VISIBILITIES BELOW 3 MILES THROUGH AT LEAST EARLY AFTERNOON. SHEETS && .PREVIOUS DISCUSSION... SYNOPSIS... THIS MORNINGS WEATHER MAP IS ONE FOR A GOOD FINAL COLLEGE EXAM. LOW PRESSURE IS DEEPENING ACROSS WESTERN KANSAS AS A STRONG PORTION OF THE UPPER CUT OFF LOW MOVES OUT INTO THE PLAINS. A SEASONALLY COLD HIGH PRESSURE IS LOCATED OVER THE NORTHERN GREAT LAKES...WITH CHILLY DRY AIR FUNNELING INTO WISCONSIN...AND NORTHERN ILLINOIS. THE FRONT SEPARATING THIS COLD AIRMASS TO ONE WITH VERY MILD MOIST AIR IS LOCATED FROM NORTHEAST KANSAS...TO NEAR ST LOUIS. THUNDERSTORMS HAVE DEVELOPED ALONG THIS FRONT OVERNIGHT...AND ARE BECOMING MORE WIDESPREAD AND LIFTING BOTH NORTH AND SPREADING EAST ALONG THE FRONT. FARTHER WEST...IMPRESSIVE CONVECTION IS MOVING EAST JUST NORTH OF THE FRONT IN CENTRAL NEBRASKA...WHICH IS SUPPORTED BY THE UPPER LOW. && .SHORT TERM...(TODAY THROUGH FRIDAY) THE OPERATIONAL NAM AND GFS HAVE AGAIN MISSED THE ONGOING LARGE MCS ASSOCIATED WITH THE LLJ CONVERGENCE NEAR KANSAS CITY. ONLY THE NSF WRF 4KM MODEL HAS A GOOD HANDLE ON THE CURRENT CONVECTIVE TRENDS AND THIS WILL BE STRONGLY CONSIDERED IN TODAYS FORECAST. THE WRF INCREASES THE SHOWER ACTIVITY OVER NORTHEAST IOWA EARLY THIS MORNING...AND BREAKS OUT ADDITIONAL SHOWERS AND POSSIBLY STORMS OVER THE SOUTHWEST HALF OF THE CWA EARLY THIS MORNING...AS ISENTROPIC LIFT INCREASES OVER THE AREA. THE NORTHERN BAND APPEARS TO BE FOCUSING ON THE BACK DOOR COLD FRONTS SECOND SURGE OF DRIER AIR...WHICH SHOULD LOSE ITS FOCUS DURING THE MORNING AS IT BECOMES LESS DEFINED. STILL THIS DOES SUPPORT MOSTLY CLOUDY IN THE EAST AND SHOULD HELP HOLD TEMPS DOWN TO THE LOWER 60S. EAST WINDS WILL BE GUSTY THIS MORNING...BEFORE LOWERING SOME LATER TODAY...ONLY TO INCREASE AGAIN LATE TONIGHT AND FRIDAY. AS THE LOW DEEPENS AND MOVES BY FRIDAY...WINDS UP TO 40 MPH ARE POSSIBLE IN EASTERN IOWA AND ADJACENT COUNTIES IN ILLINOIS AND MISSOURI. RAIN CHANCES SEEM VERY HIGH LATE THIS AFTERNOON THROUGH LATE FRIDAY AFTERNOON AS THE UPPER LOW PHASES WITH ENERGY IN THE NORTHERN STREAM. STRONG ISENTROPIC LIFT MOVES ACROSS THE AREA DURING THIS PERIOD WITH PLENTY OF MOISTURE TO WORK WITH. HAVE GONE CATEGORICAL TONIGHT AND FRIDAY AS THE SYSTEM MOVES THROUGH...WITH THE BEST COVERAGE IN THE NORTH HALF (100 PERCENT). IN THE SOUTH...A DRY SLOT MAY TEMPORARILY SHUT DOWN PCPN LATE TONIGHT AND EARLY FRIDAY... BEFORE DEF ZONE RAIN SLIDES ACROSS ALL AREAS DURING THE AFTERNOON. RAINFALL MAY BE HEAVY IN SOME LOCATIONS...BUT WITH GENERALLY DRY GROUND THIS SHOULD NOT POSE A MAJOR THREAT. SOUTHEAST IOWA TRIBUTARIES MAY SEE RISES FROM THE HEAVIER RAIN TOTALS OVER THE LAST SEVERAL DAYS AND THE NEXT 24 HOURS IN CENTRAL AND NORTHERN IOWA. TEMPS TONIGHT WILL BE IN THE LOWER 40S NORTH TO LOWER 50S SOUTH... AND HIGHS FRIDAY WILL BE STUCK IN THE 50S IN MOST SPOTS WITH THE COLD RAINY AND WINDY WEATHER. ..ERVIN.. && .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)... WALKED LINGERING LIGHT RAIN OUT FRIDAY EVENING WEST TO EAST AS SURFACE LOW MOVES WELL EAST OF AREA. AN UPPER LOW WILL PIVOT DOWN ACROSS THE REGION FROM LAKE SUPERIOR DURING DAY SATURDAY...POSSIBLY SPARKING SOME INSTABILITY SHOWERS. MOISTURE SEEMS LIMITED THOUGH... BUT NONE THE LESS OPTED TO PUT IN A SLIGHT CHANCE (16-20 POP WEST TO EAST) OF RAIN SHOWERS FOR SATURDAY AFTERNOON. LEFT SUNDAY DRY...BUT AGAIN MAY SEE SOME SPOTTY LIGHT SHOWERS SUNDAY AFTERNOON AS ANOTHER UPPER LEVEL SHORT WAVE SWINGS OVER THE AREA IN THE CYCLONIC FLOW. LEFT 30 POPS FOR SHRA/TSRA IN FOR MONDAY THROUGH TUESDAY...WITH TUESDAY NIGHT AND WEDNESDAY DRY. AS FOR TEMPS...LOWERED SUNDAY MAXES A FEW DEGREES AS STRONG NORTHWEST FLOW AND UPPER LOW REMAINS IN VICINITY. CHILLY WEEKEND IN STORE...ESPECIALLY EARLY MORNINGS WITH READINGS IN THE LOWER AND MIDDLE 30S AND NORTH WINDS IN THE 10 TO 20 MPH RANGE. FUTURE SHIFTS MAY WANT TO ADD WIND CHILLS TO GRIDS/FORECAST. FROST NOT AN ISSUE AS LONG AS WINDS STAY UP. LITTLE IF ANY CHANGES TO REMAINDER OF GOING FORECAST. ..14.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Apr 21, 5:00 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT THU APR 21 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT SOUTH OF INTERSTATE 80 IN IOWA...ILLINOIS AND NORTHEAST MISSOURI. A LARGE COMPLEX OF STRONG THUNDERSTORMS OVER NORTHERN MISSOURI AND SOUTHERN IOWA...WILL SPREAD NORTH UP TO HIGHWAY 34 EARLY THIS MORNING. A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO THE SIZE OF A PENNY. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN. THIS AFTERNOON AND TONIGHT...ANOTHER ROUND OF RAIN AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AREA FROM THE WEST. THERE IS THE POSSIBILITY OF LARGE HAIL SOUTH OF INTERSTATE 80 WITH A FEW OF THESE STORMS...BUT THE MAIN THREAT APPEARS TO BE LOCALLY HEAVY RAIN. BY LATE THIS EVENING...WIDESPREAD RAIN IS EXPECTED OVER MOST OF THE OUTLOOK AREA...AS A STRONG AREA OF LOW PRESSURE MOVES INTO CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD RAIN WILL CONTINUE FRIDAY AS THE STRONG STORM MOVES AWAY FROM THE AREA. NORTH WINDS MAY GUST UP TO 40 MPH FRIDAY AFTERNOON AND EVENING...AS VERY COLD AIR MOVES INTO THE REGION. THIS COLD AIR MAY BRING FROST TO THE AREA FRIDAY NIGHT AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT...SOUTH INTERSTATE 80. ERVIN
In the hours before
Local storm report, Apr 21, 3:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL WARSAW 40.35N 91.43W
04/21/2005 0.25 INCH HANCOCK IL PUBLIC
&&
DLFLocal storm report, Apr 21, 3:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL KEOKUK 40.41N 91.40W
04/21/2005 0.25 INCH LEE IA CO-OP OBSERVER
KEOKUK LOCK AND DAM 19 1/4 INCH HAIL FALLING NOW
&&
WEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:01 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 60 min |
| Apr 20, 7:35 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.